Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 30, NWS Houston/Galveston, TX

June 23, 2004Brazoria County, Jackson County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 23, 2004, 1:12 AM CDT for Brazoria County, Jackson County, Matagorda County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 1:12 AM CDT (06:12 UTC)
Expired
Jun 23, 2004, 4:15 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Brazoria County, TX, Jackson County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 74 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 6.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1396 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 230612
FFWHOU
TXC039-239-321-230915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
112 AM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN JACKSON COUNTY IN SOUTHEAST TEXAS
  BRAZORIA COUNTY IN SOUTHEAST TEXAS
  MATAGORDA COUNTY IN SOUTHEAST TEXAS

* UNTIL 415 AM CDT

* AT 110 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER 
OVER THE ROADS JUST SOUTHEAST OF BAY CITY IN MATAGORDA COUNTY...IN 
AND AROUND SWEENEY IN BRAZORIA COUNTY...AND ALONG FM 172 IN SOUTHERN 
JACKSON COUNTY NEAR THE JACKSON-CALHOUN COUNTY LINE. RADAR INDICATED 
NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUING ACROSS THESE 
LOCATIONS...AND AN ADDITIONAL 1 TO 3 INCHES OF RAIN IS POSSIBLE 
THROUGH 4 AM WHICH COULD LEAD TO ADDITIONAL FLOODING.

* FLOODING IS EXPECTED IN OR NEAR...
  SWEENEY...SARGENT...PALACIOS...BLESSING...SAN LUIS PASS...BAY      
  CITY...WEST COLUMBIA...ANGLETON

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

A FLOOD WATCH IS IN EFFECT FOR SOUTHEAST TEXAS TODAY.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2950 9529 2920 9507 2908 9511 2840 9630
          2873 9665 2897 9630 2931 9563

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 9:10 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 22, 9:10 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
910 PM CDT TUE JUN 22 2004

.DISCUSSION..
UPPER LEVEL TROUGH WILL PERSIST OVER REGION AT LEAST FOR THE NEXT
FEW DAYS. 850 MB ANALYZED DATA INDICATE MOISTURE RIDGE OVER TEXAS
COASTAL PLAINS WITH DEWPOINTS IN THE MID TEENS (C). SURFACE FRONTAL
BOUNDARY JUST NORTH OF CWFA WHILE MESO-HIGH HANGING OVER SW ZONES.
CONFLUENT FLOW EVIDENT ACROSS COASTAL ZONES DUE TO SOUTHEAST FLOW
ACROSS COASTAL REGION AND MESO-HIGH JUST NORTH. CONVECTION HAS BEEN
FIRING THIS EVENING UP NEAR AND ALONG THIS CONFLUENT ZONE.
MEANWHILE...SOUNDINGS CONTINUE TO INDICATE HIGH PWATS NEAR 2 INCHES
OVER CWFA. MESO-HIGH EXPECTED TO WEAKEN LATER TONIGHT SETTING THE
STAGE FOR A MORE UNSTABLE AIR MASS OVER REGION. CURRENT FORECAST
PACKAGE ON TRACK. NO CHANGES TO ZFPHGX AND CWFHGX. FLOOD WATCH
REMAINS IN EFFECT FOR ALL OF SOUTHEAST TEXAS TONIGHT THROUGH 6 PM
WEDNESDAY.

37/42/31
&&

.PREVIOUS DISCUSSION...
THE FLOOD POTENTIAL WILL BE THE MAIN FORECAST CHALLENGE FOR SE TX
TONIGHT INTO WEDNESDAY.  MODELS ARE FAIRLY CLOSE DURING THIS PERIOD
AND FORECAST PW/S OF 1.8 TO 2.3 INCHES...A SURFACE BOUNDARY ALONG THE
FAR NORTHERN COUNTIES...A SERIES OF SHORTWAVE TROUGHS AT 500 MB...AND
DIFFLUENT FLOW AT 200 AND 300 MB.  A WATER VAPOR LOOP OVER THE LAST
TWO DAYS SHOWS TROPICAL MOISTURE CONVERGING OVER TEXAS SINCE LAST
EVENING.  ANOTHER AREA OF MOISTURE LOOKS TO BE POOLING ALONG THE
SOUTHERN MEXICAN COAST AND MAY AGAIN PUSH NORTHWARD.  A CRUDE
EXTRAPOLATION OF THIS FEATURE AND MODEL TIMING OF THE BEST VORTICITY
ADVECTION WITH THE HIGHEST PW/S INDICATE THAT THE HEAVIEST RAINFALL
POTENTIAL WILL BE MAINLY OVERNIGHT TONIGHT INTO WEDNESDAY EVENING.
THERE SHOULD BE A BRIEF BREAK AFTER THE INITIAL LINE MOVES THROUGH
THIS AFTERNOON...YET SATELLITE AND RADAR SHOW REDEVELOPMENT SOUTHWEST
OF SAN ANTONIO.  THUS...EXPECT THE COASTAL AREAS TO HAVE RAIN LATE
THIS AFTERNOON AND REDEVELOPMENT AREA WIDE THIS EVENING.

BEYOND WEDNESDAY...THE MODEL SOLUTIONS DIVERGE.  THE ETA BEGINS TO DRY
THINGS OUT.  HOWEVER...THE GFS DEVELOPS A SURFACE LOW AND BRINGS A
SLUG OF MOISTURE OVER THE AREA AGAIN THURSDAY (PW/S OVER 2 INCHES).
BECAUSE OF THE UNCERTAINTY...WILL KEEP THE REMAINDER OF THE CURRENT
FORECAST IN PLACE BEGINNING THURSDAY.

WILL EXTEND THE FLOOD WATCH TO INCLUDE THE COASTAL COUNTIES IN AREA
AND THROUGH WEDNESDAY IN TIME.  WILL ALSO KEEP THE CAUTION IN PLACE
FOR THE GULF MARINE AREAS.

PL-40
41

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FFA SE TX TXZ163-164-176>179-195>200-210>214-226-227-235>238.
SCEC 00 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL.

&&

.POINT TEMPS/POPS...
COLLEGE STATION (CLL) 74 85 74 90 74 / 70 70 40 50 30
HOUSTON(IAH)          73 87 74 89 74 / 70 70 40 60 40
GALVESTON (GLS)       79 87 78 87 79 / 70 70 40 60 40

&&
Hazardous weather outlook, Jun 22, 7:00 AM CDT, 18 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT TUE JUN 22 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-231200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT TUE JUN 22 2004

...HEAVY RAINFALL EVENT EXPECTED ACROSS SOUTHEAST TEXAS TODAY
THROUGH WEDNESDAY...
...FLOOD WATCH HAS BEEN ISSUED FOR ALL BUT THE COASTAL COUNTIES OF
SOUTHEAST TEXAS THIS AFTERNOON AND TONIGHT...

.DAY ONE...TODAY AND TONIGHT.
AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND
UNSTABLE AIRMASS TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST TEXAS TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...WHICH COULD LEAD TO FLOODING PROBLEMS OVER THE INLAND
COUNTIES.

RAINFALL AMOUNTS THROUGH TONIGHT WILL AVERAGE 1 TO 2 INCHES...WITH
ISOLATED TOTALS OF 3 TO 5 INCHES POSSIBLE. THIS HEAVY RAINFALL COULD
LEAD TO PONDING OF WATER ON ROADWAYS OR MORE SIGNIFICANT FLOODING
PROBLEMS.

MOTORISTS SHOULD USE EXTREME CAUTION WHILE TRAVELING TODAY AND
TONIGHT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER GROUND
IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS
OCCUPANTS AND SWEEP THEM AWAY.

A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WHICH COULD
PRODUCE LARGE HAIL OR DAMAGING WINDS. HOWEVER...THE OVERALL RISK
OF SEVERE WEATHER IS MINIMAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY AND WEDNESDAY NIGHT...A STATIONARY FRONT JUST NORTH OF THE
AREA AND DEEP MOISTURE IN PLACE WILL COMBINE TO PRODUCE MORE SHOWERS
AND THUNDERSTORMS ACROSS SOUTHEAST TEXAS. ADDITIONAL RAINFALL TOTALS
OF 1 TO 3 INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS...WILL BE
POSSIBLE.

THURSDAY...AN UPPER LEVEL DISTURBANCE MAY BRING ANOTHER ROUND OF
THUNDERSTORMS AND HEAVY RAINFALL TO SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TODAY OR TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:40 PM CDTFlash Flood WarningHGXGalveston2 hr
Jun 23, 3:40 AM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston50 min
Jun 23, 3:55 AM CDTSpecial Marine WarningHGX95 min
Jun 23, 4:29 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda2 hr
Jun 23, 6:39 AM CDTFlash Flood WarningHGXBrazoria, Matagorda2 hr
Jun 23, 9:10 AM CDTSpecial Marine WarningHGX95 min
Jun 23, 10:43 AM CDTSpecial Marine WarningHGX107 min
Jun 23, 2:19 PM CDTTornado WarningHGXWharton41 min
Jun 23, 4:20 PM CDTFlash Flood WarningHGXWharton115 min
Jun 23, 4:55 PM CDTTornado WarningHGXWharton50 min
Jun 23, 5:10 PM CDTTornado WarningHGXBrazoria, Fort Bend50 min
Jun 23, 6:09 PM CDTFlash Flood WarningHGXJackson, Wharton3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.